EconPapers    
Economics at your fingertips  
 

Optimal trade policy with monopolistic competition and heterogeneous firms

Jan I. Haaland and Anthony Venables

Journal of International Economics, 2016, vol. 102, issue C, 85-95

Abstract: This paper derives optimal trade and domestic taxes for a small open economy containing a monopolistically competitive (MC) sector in which firms may have heterogeneous productivity levels. Analysis encompasses cases in which the domestic MC sector is able to expand or contract flexibly, or is constrained to be of fixed size. In the former case domestic protection can bring gains by increasing the number of product varieties on offer; these gains (and the corresponding rates of domestic subsidy or of import tariffs) are reduced by heterogeneity of foreign exporters some of whom may withdraw from the market. In the latter case gains from protection arise from terms-of-trade effects; since various margins of substitution are switched off, only the relative values of domestic taxes, import tariffs and export taxes matter. In general, policies work through both a terms-of-trade and a variety effect, and the paper shows how the relative importance of each depends on the structure of the economy.

Keywords: Trade policy; Monopolistic competition; Heterogeneous firms; Terms of trade; Variety; Productivity (search for similar items in EconPapers)
JEL-codes: F12 F13 (search for similar items in EconPapers)
Date: 2016
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (30)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022199616300782
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Optimal Trade Policy With Monopolistic Competition and Heterogeneous Firms (2016) Downloads
Working Paper: Optimal trade policy with monopolistic competition and heterogeneous firms (2014) Downloads
Working Paper: Optimal trade policy with monopolistic competition and heterogeneous firms (2014) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:102:y:2016:i:c:p:85-95

DOI: 10.1016/j.jinteco.2016.06.004

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-24
Handle: RePEc:eee:inecon:v:102:y:2016:i:c:p:85-95